Florida, 2015

Hail and Damaging Wind in Florida, August 27, 2015

August 27, 2015 · NWS JAX · 3 events in 1 county or zone

A surface trough across SE Ga and NE Fl shifted south of the area through the day with low level easterly flow in its wake. East winds focused the best chances of afternoon and evening storms inland during the evening along and near the I-75 corridor where a few strong to severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough across SE Ga and NE Fl shifted south of the area through the day with low level easterly flow in its wake. East winds focused the best chances of afternoon and evening storms inland during the evening along and near the I-75 corridor where a few strong to severe storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 27, 2:34 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 27, 2:34 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT THU AUG 27 2015

.NEAR TERM.../THROUGH FRIDAY NIGHT/...

REST OF THIS AFTERNOON...PRECIPITABLE WATER VALUES ARE LOWER THAN
YESTERDAY...WITH THE DEEPEST MOISTURE ACROSS CENTRAL FLORIDA.
THIS IS DELAYING SHOWER AND THUNDERSTORM ACTIVITY THUS FAR ACROSS
THE REGION...WITH ONLY A FEW SHOWERS AND STORMS DEVELOPING ACROSS
FLAGLER COUNTY. SHOWERS AND STORMS ARE STILL FORECAST TO BECOME
SCATTERED TO NUMEROUS LATER THIS AFTERNOON TO THE SOUTHEAST OF THE
SURFACE TROUGH AND ASSOCIATED FRONTAL BOUNDARY...THAT STRETCHED
ACROSS SOUTHEAST GEORGIA SOUTHWESTWARD INTO THE GULF OF MEXICO.

TONIGHT...STORMS WILL CONTINUE INTO THE EVENING HOURS UNDER THE
SOUTHERLY FLOW...THEN SLOWLY DIMINISH WITH LOSS OF DAYTIME
HEATING. SURFACE HIGH PRESSURE WILL BUILD SOUTH INTO THE SOUTHEAST
STATES OVERNIGHT...WITH LOW LEVEL FLOW SHIFTING TO THE NORTHEAST
AND EAST. NOCTURNAL SHOWERS AND STORMS ARE FORECAST FOR THE
ATLANTIC WATERS...AND WITH COASTAL CONVERGENCE INCREASING
OVERNIGHT...KEPT A CHANCE OF SHOWERS AND SLIGHT CHANCE OF THUNDER
FOR THE COASTAL COUNTIES. LOWS WILL BE IN THE 70S.

FRIDAY...UPPER LEVEL TROUGH WILL CUTOFF ACROSS THE NORTHERN GULF
COAST JUST SOUTH OF LOUISIANA...WITH DIFFLUENT SOUTHWESTERLY FLOW
ALOFT ACROSS THE REGION. A WEAK SHORTWAVE MAY ALSO PUSH NORTHWARD
INTO NORTHEAST FLORIDA FRIDAY AFTERNOON. AT THE SURFACE...A WEAK
AREA OF LOW PRESSURE OVER THE PANHANDLE OF FLORIDA WILL CONTINUE
TO RETROGRADE WESTWARD AND WEAKEN. ANOTHER WEAK AREA OF LOW
PRESSURE MAY DEVELOP EAST OF THE CAROLINAS ALONG AN INVERTED
TROUGH. EASTERLY LOW LEVEL WINDS WILL PREVAIL AS HIGH PRESSURE
CENTERED ACROSS THE MID ATLANTIC STATES MOVES EAST. MOISTURE WILL
INCREASE THROUGHOUT THE COLUMN...WITH PRECIPITABLE WATER VALUES
INCREASING TO 1.8-2 INCHES ACROSS THE REGION. SCATTERED TO
NUMEROUS SHOWERS AND STORMS ARE FORECAST...WITH SHOWERS AND A FEW
STORMS ONGOING IN THE MORNING.

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT...

WET PATTERN CONTINUES INTO THE WEEKEND AS WESTERN EXTENT OF MID
LEVEL RIDGE BUILDS OVER THE FL PENINSULA FROM THE EAST AND ADDITIONAL
MOISTURE ADVECTS NORTHWARD ACROSS MUCH OF THE SE US. CHANCES FOR
SHOWERS AND TSTORMS INCREASE INTO EACH AFTERNOON AS SFC LAYER
HEATS UP WITH HIGHEST COVERAGE EXPECTED DURING THE LATE
AFTERNOON/EARLY EVENING HOURS BEFORE SLOWLY DIMINISHING OVERNIGHT.
LOCALLY HEAVY RAINFALL COULD BE AN ISSUE EACH AFTERNOON WITH WEAK
STEERING FLOW AND HIGH MOISTURE LEVELS PRODUCING SOME SLOW MOVING
STORMS. SFC HIGH CENTERED TO OUR NORTH WILL ALLOW CONTINUED EAST
TO SOUTHEASTERLY FLOW AND DEVELOPMENT OF ISOLATED TO SCATTERED
SHOWERS AND TSTORMS DURING THE OVERNIGHT HOURS OVER THE COASTAL
WATERS WHICH COULD AFFECT COASTAL LAND AREAS EACH NIGHT. INCREASED
CLOUD COVER WILL KEEP TEMPS IN THE UPPER 80S/LOW 90S EACH
AFTERNOON WITH MILD LOWS IN THE LOW/MID 70S.

.LONG TERM /MONDAY THROUGH WEDNESDAY NIGHT/...

MAIN CONCERN FOR THE LONG TERM PERIOD WILL BE THE
STRENGTH...TIMING...AND TRACK OF TS ERIKA. CURRENTLY...THERE IS
STILL MUCH UNCERTAINTY IN THE THE FORECAST FOR THIS STORM EARLY
NEXT WEEK WITH THE MOST RECENT UPDATE ON THE TRACK OF ERIKA
PLACING THE CENTER JUST OFFSHORE OF TITUSVILLE BY TUESDAY MORNING
AS HURRICANE. THE FUTURE TRACK OF THIS STORM IS DEPENDENT ON ITS
INTENSITY AND INTERACTION WITH HISPANIOLA INTO THIS WEEKEND. LONG
TERM MODEL TRENDS DIVERGE WITH THE GFS INDICATING A STRONGER
STORM CURVING MORE TO THE NORTHWEST PROGRESSING UP THE EAST COAST
OF FL AND THE ECMWF SHOWING A WEAK STORM CURVING LESS
SIGNIFICANTLY AND TRACKING UP THE FL PENINSULA. THE CURRENT LOCAL
FORECAST LEANS MORE TOWARDS THE GFS SOLUTION WITH ENHANCED RAIN
CHANCES...PRIMARILY IN COASTAL AREAS... MONDAY THROUGH WEDNESDAY
AND WINDY CONDITIONS BEGINNING MONDAY NIGHT. COASTAL AND INLAND
FLOODING ALONG WITH BEACH EROSION AND HIGH SURF COULD BE ISSUES IF
THE STRONGER STORM SOLUTION MATERIALIZES AND SIGNIFICANT RAINFALL
TOTALS ARE RECEIVED. WPC GUIDANCE STILL INDICATING 7 DAY RAINFALL TOTALS
BETWEEN 5 TO 7 INCHES IN COASTAL NE FL WITH HIGHEST TOTALS JUST
OFFSHORE. AGAIN...THERE IS LITTLE CERTAINTY IN THIS LONG TERM
FORECAST AND LOCAL INTERESTS SHOULD CONTINUE TO MONITOR THIS
STORMS PROGRESSION.

&&

.AVIATION...
INCLUDED TEMPO TSRA FOR 20-00Z KGNV/KVQQ WHERE MAY BE BETTER
COVERAGE THAN FOR TAF SITES FURTHER EAST WHERE JUST KEPT VCTS.
VFR CONDITIONS EXPECTED OUTSIDE TSRA. SOUTHEAST WINDS 5-10 KNOTS
THIS AFTERNOON WILL BECOME LIGHT AND VARIABLE OVERNIGHT. A FEW
SHOWERS ARE POSSIBLE NEAR THE COASTAL TAF SITES OVERNIGHT...BUT
LEFT OUT MENTION OF SHOWERS ATTM. HIGH PRESSURE WILL BUILD SOUTH
OVERNIGHT AND WINDS WILL BECOME EASTERLY 5-10 KNOTS BY LATE
MORNING AT THE TAF SITES. SHOWERS AND STORMS WILL INCREASE IN
COVERAGE BY THE END OF THE TAF PERIOD.

&&

.MARINE...
LIGHT WINDS THIS AFTERNOON WILL BECOME EASTERLY AROUND 10 KNOTS
OVERNIGHT AS HIGH PRESSURE BUILDS NORTH OF THE REGION. SCATTERED
TO NUMEROUS CONVECTION IS FORECAST ACROSS THE ATLANTIC WATERS
OVERNIGHT. LIGHT EAST TO SOUTHEAST WINDS WILL CONTINUE INTO THE
WEEKEND. ATTENTION THEN SHIFTS TO TROPICAL STORM ERIKA SUNDAY INTO
EARLY NEXT WEEK AS THE STORM TRACKS TOWARDS SOUTHEAST
FLORIDA...AND THEN POSSIBLY NORTHWARD UP THE COAST. TROPICAL STORM
CONDITIONS ARE POSSIBLE ON MONDAY. FOR MORE INFORMATION ON
TROPICAL STORM ERIKA...REFER TO THE HURRICANE CENTER AT
WWW.HURRICANES.GOV.

RIP CURRENTS: MODERATE RISK THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  90  73  90 /  40  60  20  60
SSI  75  85  77  86 /  40  60  40  50
JAX  75  87  74  89 /  50  60  40  60
SGJ  75  85  76  87 /  40  60  40  50
GNV  72  87  73  90 /  30  60  30  60
OCF  72  88  74  90 /  40  60  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

GUILLET/KENNEDY/WALKER
Hazardous weather outlook, Aug 27, 3:05 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 AM EDT THU AUG 27 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-281100-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
405 AM EDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY.
THE STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...LOCALLY HEAVY
RAIN...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY ACROSS NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

THE FORECAST TRACK AND STRENGTH OF TROPICAL STORM ERIKA IS STILL
UNCERTAIN INTO EARLY NEXT WEEK. SWELLS ARE EXPECTED TO INCREASE IN
THE COASTAL WATERS INCREASING THE RIP CURRENT RISK LATE THIS WEEKEND
INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 27, 2:46 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT THU AUG 27 2015

FLZ033-272015-
ST. JOHNS FL-
346 PM EDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. JOHNS COUNTY
UNTIL 415 PM EDT...

AT 345 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HASTINGS...MOVING NORTHEAST AT 5 MPH.

GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...ELKTON AND SPUDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2963 8147 2962 8148 2965 8152 2976 8153
      2980 8157 2981 8157 2987 8149 2973 8133
TIME...MOT...LOC 1945Z 223DEG 6KT 2972 8147

SHASHY
Special weather statement, Aug 27, 2:54 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
354 PM EDT THU AUG 27 2015

FLZ035-272030-
GILCHRIST FL-
354 PM EDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILCHRIST COUNTY UNTIL
430 PM EDT...

AT 354 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELL. THIS STORM WAS NEARLY STATIONARY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BELL AND GUARANTO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2973 8295 2975 8294 2976 8295
      2977 8295 2980 8292 2980 8293 2982 8293
      2983 8290 2983 8289 2980 8272 2960 8285
      2963 8297
TIME...MOT...LOC 1954Z 193DEG 4KT 2970 8292

SHASHY
Special weather statement, Aug 27, 4:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT THU AUG 27 2015

FLZ021-272145-
SUWANNEE FL-
500 PM EDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUWANNEE COUNTY
UNTIL 545 PM EDT...

AT 500 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OBRIEN...OR 7 MILES NORTHWEST OF ICHETUCKNEE SPRING. THIS STORM WAS
DRIFTING NORTH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OBRIEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8279 3001 8279 2997 8280 2996 8289
      3011 8300
TIME...MOT...LOC 2100Z 344DEG 1KT 3003 8287

PETERSON
Special weather statement, Aug 27, 4:20 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 PM EDT THU AUG 27 2015

GAZ136-151-152-272200-
WAYNE GA-BRANTLEY GA-PIERCE GA-
520 PM EDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE...NORTH
CENTRAL BRANTLEY AND SOUTHWESTERN WAYNE COUNTIES UNTIL 600 PM EDT...

AT 519 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SCREVEN...OR 9 MILES SOUTHWEST OF JESUP...MOVING NORTH AT 10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JESUP...PATTERSON...SCREVEN...OFFERMAN...HORTENSE AND BROADHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3162 8181 3129 8190 3129 8219 3147 8215
      3147 8213 3152 8213 3162 8211
TIME...MOT...LOC 2119Z 190DEG 10KT 3149 8199

PETERSON

The radar

The Moody AFB radar (KVAX), 83 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
August 27, 4:25 PM EST
Where
Suwannee County, 1.51 mi NNE of Mc Alpin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.150, -82.940

Trees and transformers were damaged by strong winds.

Hail, Suwannee

When
August 27, 4:45 PM EST
Where
Suwannee County, 2.07 mi S of Wellborn
Measured
0.88 in hail
Reported by
Public
Coordinates
30.200, -82.820

About 15 minutes of nickel size hail was reported south of Wellborn.

Hail, Suwannee

When
August 27, 5:00 PM EST
Where
Suwannee County, Wellborn
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.230, -82.820

Nickel to quarter size hail lasted about 15-20 minutes in Wellborn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598997, 598995, 598996.